Step 1

Pathology 28

A 42-year-old woman presents to the emergency department with severe muscle weakness and abdominal cramping which has been worsening over the past 3 days. She reports a history of hypertension and has been taking hydrochlorothiazide 50 mg daily for the past year. She also reports occasional use of a laxative for constipation and a daily vitamin D supplement. She denies use of any illicit substances. Vital signs are within normal limits and physical examination is unremarkable. Laboratory tests reveal hypokalemia with a potassium level of 2.5 mEq/L.

Which of the following is the most likely cause of this patient's hypokalemia?

  • A) Adrenal insufficiency
  • B) Diuretic use
  • C) Excessive intake of laxatives
  • D) Excessive intake of vitamin D
  • E) Inadequate intake of potassium

Authors

Dr. Ted O'Connell

Editor

Dr. Ted O'Connell

Last updated

Feb 20, 2023

Our Other Products: